Illinois, 2011

Damaging Winds in Illinois, July 11, 2011

July 11, 2011 · NWS DVN · 10 events in 4 counties and zones

Mostly cloudy skies and above normal temperatures were seen across eastern Iowa, northwest Illinois, and northeast Missouri during the early morning hours on July 11. Showers and thunderstorms moved across east central Iowa into northern Illinois between 4 am CDT and 7 am CDT, with many areas seeing damaging winds in excess of 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Mostly cloudy skies and above normal temperatures were seen across eastern Iowa, northwest Illinois, and northeast Missouri during the early morning hours on July 11. Showers and thunderstorms moved across east central Iowa into northern Illinois between 4 am CDT and 7 am CDT, with many areas seeing damaging winds in excess of 70 mph. Widespread damage was seen from Vinton, IA to Dubuque, IA, with numerous downed power lines and large trees blown down. Morning low temperatures ranged from 68 degrees in Cedar Rapids, IA to 81 degrees in Macomb, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 2:20 AM CST, 3 hours earlier.

Area forecast discussion, Jul 11, 2:20 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT MON JUL 11 2011

.SYNOPSIS...
AMPLE CAPE...AND TYPICALLY WEAK FORCING IS FOUND OVER THE MIDWEST
EARLY TODAY. TWO LARGE MCS HAVE MOVE TO OUR NORTH AND THROUGH THE
WEST SO FAR...AND HAVE BECOME MATURED TO DISSIPATED. AS THE POINT
WHERE OUTFLOWS FROM THESE TWO HAVE COLLIDED...OVER NORTHERN/NORTHWEST
IOWA THROUGH WESTERN IOWA...NEW INTENSE STORMS HAVE FORMED. THIS WILL
BECOME THE MAIN MCS FOR THE REST OF THIS MORNING...AND THIS SHOULD
AFFECT OUR CWA.

&&

.SHORT TERM...TODAY AND TONIGHT...
THE MCS...POSSIBLY WITH SEVERE WINDS...SHOULD MOVE EAST OVER IOWA
INTO OUR CWA DURING THE NEXT SEVERAL HOURS. FORWARD PROPAGATING
CORFIDI VECTORS SHOW STORMS MOVEMENT EAST AROUND 35 KTS THROUGH MID
MORNING...WITH SOME INCREASE TOWARD 45 KTS TOWARD 18Z. MU CAPE IS
AROUND 5000 J/KG. THERE IS PLENTY OF ENERGY FOR STORMS...BUT AS
MENTIONED BEFORE...THE FORCING IS BASICALLY ONLY ON THE MESOSCALE
LEVEL. THUS...THE CONVERGENCE OF OUTFLOW BOUNDARY ARE AIMED AT OUR
NORTH 1/2 AT THIS TIME...AND WILL FOCUS THE 50 TO 60 PERCENT CHANCE
THERE AFTER 12Z...WITH LOWER CHANCES TO THE SOUTH. CAPPING WILL ALSO
BE OCCURRING TODAY...SETTING UP A VERY LOW CONFIDENCE FORECAST IN
THE AFTERNOON. THE BOUNDARY WILL BE IN PLACE...WITH VERY HIGH CAPE
AVAILABLE FOR STORMS. ANY STORM THAT FORMS WILL LIKELY BE STRONG TO
SEVERE...BUT FORCING IS WEAK OR NON EXISTENT. THUS POPS WILL BE LOW
THIS AFTERNOON...AND SLIGHT TONIGHT.

HOT AND HUMID AIR WILL BE LIKELY SOUTH OF INTERSTATE 80...AND AN
ADVISORY WILL BE IN EFFECT THROUGH THIS EVENING. HEAT INDEXES LIKE
YESTERDAY...WILL EXCEED 100 TO 105. FARTHER NORTH...CONVECTION AND
CLOUDS ARE LIKELY TO KEEP HEAT INDEXES A BIT COOLER...AND TODAY WILL
JUST BE A VERY WARM AND STICKY DAY. DEWPOINTS TODAY WILL BE IN THE
MID TO UPPER 70S AGAIN.    ..ERVIN..

.LONG TERM...TUESDAY THROUGH SUNDAY...
TUESDAY INTO WEDNESDAY...LATEST SUITE OF 00Z RUN MODELS STILL
GENERALLY SUGGEST SEASONABLY STRONG SFC HIGH TO BUILD OUT OF CANADA
AN ACRS THE NORTHEAST PLAINS/UPPER MS RVR VALLEY AND EFFECTIVELY
SHUNT THE MAIN SFC-LLVL BOUNDARY SOUTH OF THE CWA THIS PERIOD...
WITH IT LIKELY LAYING OUT FROM WEST-TO-EAST ACRS NORTHERN KS INTO
CENTRAL MO AND SOUTH CENTRAL IA BY LATE TUE NIGHT. CONFIDENCE NOT
HIGH BUT WILL HAVE TO GO WITH LOW TO MODERATE POPS ON TUE FOR
OVERRUNNING SHOWERS AND POSSIBLY A FEW STORMS...BUT NO REAL
ORGANIZED FORCING EVIDENT AT THIS TIME. POST-FRONTAL FETCH AND SOME
CLOUD DEBRIS WILL MAKE FOR A BIT COOLER AND LESS HUMID DAY ACRS
MOST OF THE LOCAL CWA...EXCEPT THE FAR SOUTHERN CWA MAY STILL BE
IMPACTED BY HIGH SFC DPT POOL. THUS DEPENDING ON EXTENT OF
CONVECTION AND ASSOCIATED DEBRIS...HEAT ADVISORY CRITERIA MAY BE
APPROACHED OR EXCEEDED AGAIN IN THE FAR SOUTHERN TIER OR TWO OF
COUNTIES TUE AFTERNOON. ENOUGH OF A LLJ AND ELEVATED THTA-E FEED
SIGNAL UNDER PERIPHERY OF RIGHT ENTRANCE REGION OF PASSING GRT LKS
UPPER JET STREAK...TO SUPPORT AND ELEVATED TYPE OF MCS TUE NIGHT AT
LEAST ACRS THE SOUTHERN THIRD OF THE DVN CWA...OR MAYBE UP TO I80.
SEVERAL MEDIUM RANGE MODELS APPEAR TO BE INITIATING THEIR MAIN
PRECIP REGIONS TOO FAR NORTH TUE NIGHT OVER THE CENTRAL OR EVEN
NORTHERN CWA...AND WILL ADJUST SOUTHWARD BOTH HIGHER POPS AND QPF
AMOUNTS. FORCING AND THERMODYNAMICS AT THIS POINT APPEAR TO BE
NOTHING SPECTACULAR TO SUPPORT MUCH OF A SVR RISK TUE NIGHT
ESPECIALLY TAKING INTO ACCOUNT THE ELEVATED NATURE OF ANY CONVECTIVE
SYSTEM THAT MAY BE ABLE TO INITIATE AND MAKE IT ACRS THE LOCAL
FCST AREA.  BOTH SFC AND UPPER RIDGE AMPLIFICATION ACRS THE UPPER MS
RVR VALLEY INTO THE WESTERN GRT LKS MAY MAKE FOR A MAINLY DRY WED
AND WED NIGHT...BUT WILL KEEP LOW CHC POPS IN THE SOUTHWEST FOR
LINGERING OVERRUNNING PRECIP WED MORNING. MUCH COOLER HIGHS LOOK TO
BE IN STORE FOR WED WITH VALUES IN THE UPPER 70S TO LOW/MID 80S...
WITH AN EVEN BIGGER COMFORT LEVEL IMPACT OF NORTHEASTERLY BOUNDARY
LAYER FETCH DOWN-DRYING THE SFC DPTS. SOME AREAS IN THE
NORTHEASTERN CWA MAY COOL WELL DOWN INTO THE 50S BY EARLY THU
MORNING.

THURSDAY AND FRIDAY...LATEST ENSEMBLES AND LOOKING AT 00Z RUN GFS
AND ECMWF GENERALLY SUGGEST THAT THE THERMAL RIDGE TO TRY AND
REESTABLISH ALONG AND WEST OF THE DVN FCST AREA THIS PERIOD. THUS
THERMALLY MODERATING TEMPS LOOK TO BE IN STORE ESPECIALLY BY
FRIDAY. IT ALSO LOOKS MAINLY DRY...BUT THE RISK OF RIDGE-RIDING MCS/S
IN A REINVIGORATED RING OF FIRE PATTERN FROM THE CENTRAL PLAINS TO
THE NORTHWEST GRT LKS TOO CLOSE FRO COMFORT TO GO TOTALLY DRY
ESPECIALLY IN THE NORTHERN CWA. WILL GO WITH SLIGHT CHC POPS IN THE
NORTH FOR THU NIGHT INTO FRI WITH MCS TRACK DEPICTED BY THE LATEST
RUNS ACRS THE EASTERN DAKOTAS...TO MICHIGAN.

SATURDAY AND SUNDAY...LATEST LONG RANGE SIGNALS SUGGEST OPPRESSIVE
HEAT DOME COULD REALLY ESTABLISH ACRS MUCH OF THE MID AND UPPER MS
RVR VALLEY OVER THE UPCOMING WEEKEND. SFC DPTS RISING TO LEVELS
SIMILAR TO WHAT OCCURRED EARLIER TODAY/MID AND UPPER 70S/ COMBINED
WITH AMBIENT HIGHS IN THE 90S SUGGEST HEAT ADVISORY TO WARNINGS
POSSIBLE BOTH SAT AND ESPECIALLY SUNDAY. RING OF FIRE LOOKS TO
BE SHUNTED EVEN FURTHER NORTH AND NORTHEAST FOR A DRY FCST.   ..12..

&&

.AVIATION...
MVFR VISIBILITY WILL BE LIKELY THROUGH TODAY AND TONIGHT...AND A
VERY HUMID AIRMASS IN IN PLACE. SOME OCCASIONAL IFR VISIBILITIES ARE
POSSIBLE THROUGH 13Z TODAY. THE BROAD RANGE WILL BE 2 TO 5 MILES
THROUGH 13Z...THEN 4 TO 6 MILES THROUGH TODAY IN HAZE. A LARGE AREA
OF THUNDERSTORMS MAY IMPACT ALL SITES BETWEEN 10Z AND 18Z TODAY...
WITH AN ISOLATED THUNDERSTORM POSSIBLE AFTER 18Z TODAY AND TONIGHT.
WINDS WILL BE LIGHT AND VARIABLE OUTSIDE OF STORMS. CIGS WILL BE
VARIABLE FROM 3500 FT...TO 10000 FT TODAY...WITH ANY LOWER CIG
ASSOCIATED WITH PASSING STORMS. THERE IS A CHANCE FOR WINDS TO GUST
OVER 30 KTS WITH EARLY MORNING STORMS PRIOR TO 13Z TODAY...BUT THIS
THREAT APPEARS LOW AT THIS TIME.    ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

ERVIN/12
Hazardous weather outlook, Jul 11, 3:02 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT MON JUL 11 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
402 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH DAMAGING WINDS ARE LIKELY THIS MORNING...AS A
LINE OF STRONG TO SEVERE STORMS MOVE EAST QUICKLY MOVES FROM
CENTRAL IOWA THROUGH NORTHERN ILLINOIS. WINDS OF 50 TO 70 MPH
APPEAR LIKELY WITH THESE STORMS...AS WELL AS TORRENTIAL RAINFALL
FOR A SHORT PERIOD. AFTER THESE STORMS PASS...THERE IS A LOW
THREAT FOR STRONG TO SEVERE STORMS THIS AFTERNOON AND TONIGHT...AS
A FRONT REMAINS STATIONARY OVER THE REGION.

DANGEROUSLY HOT AND HUMID WEATHER IS EXPECTED TODAY...ESPECIALLY
SOUTH OF INTERSTATE 80. WHILE CLOUDS AND RAIN MAY KEEP
TEMPERATURES DOWN ALONG AND NORTH OF THE INTERSTATE 80
CORRIDOR...LOCATIONS TO THE SOUTH SHOULD SEE HIGHS IN THE LOWER
90S...WITH HEAT INDEXES FROM 100 TO 105...AND LOCALLY OVER 105
POSSIBLE. A HEAT ADVISORY IS IN EFFECT FOR THIS AREA...THROUGH MID
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS HEAT INDICES OF AROUND 100 DEGREES MAY OCCUR AGAIN
SOUTH OF INTERSTATE 80 TUESDAY AFTERNOON.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT
ACROSS PORTIONS OF THE OUTLOOK AREA...WITH CURRENT INDICATIONS
SUGGESTING AREAS ALONG AND SOUTH OF INTERSTATE 80 MORE FAVORABLE
TO EXPERIENCE THIS ACTIVITY. THE STORM PREDICTION HAS PLACE AREAS
GENERALLY ALONG AND SOUTH OF INTERSTATE 80 IN A SLIGHT RISK FOR
SEVERE WEATHER LATE TUESDAY AND ESPECIALLY TUESDAY NIGHT.

AFTER A BRIEF REPRIEVE DURING THE MID TO LATE WEEK PERIOD...MORE
OPPRESSIVE HEAT MAY AGAIN BUILD ACROSS THE AREA NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS MORNING...MAINLY ALONG AND NORTH
OF INTERSTATE 80. ACTIVATION IS POSSIBLE THIS AFTERNOON AND
TONIGHT...BUT IS MUCH LESS LIKELY.

ERVIN/12

In the hours before

Local storm report, Jul 11, 4:59 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND DMG     S MANCHESTER            42.49N 91.46W
07/11/2011                   DELAWARE           IA   EMERGENCY MNGR

            WINDOWS BROKEN IN SOME HOMES...WITH SOME POWER OUTAGES
            BEING REPORTED AS WELL.

0555 AM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
07/11/2011  M60.00 MPH       DUBUQUE            IA   ASOS

&&

GROSS
Local storm report, Jul 11, 5:03 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     TSTM WND GST     PALO                    42.06N 91.80W
07/11/2011  E70.00 MPH       LINN               IA   FIRE DEPT/RESCUE

            TIME ESTIMATED FROM RADAR...RELAYED BY EMERGENCY MANAGER.

&&

GROSS
Local storm report, Jul 11, 5:08 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     TSTM WND GST     3 SSW CENTER JUNCTION   42.07N 91.11W
07/11/2011  E65 MPH          JONES              IA   TRAINED SPOTTER

0554 AM     TSTM WND DMG     3 SSW CENTER JUNCTION   42.07N 91.11W
07/11/2011                   JONES              IA   TRAINED SPOTTER

            TOP HALF OF A 12 INCH DIAMETER PINE TREE SNAPPED OFF.

&&

12
Local storm report, Jul 11, 5:10 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     TSTM WND DMG     4 WNW DUBUQUE           42.52N 90.76W
07/11/2011                   DUBUQUE            IA   TRAINED SPOTTER

            12 INCH DIAMETER TREES DOWN ON PROPERTY ON TOP OF AN
            OUTBUILDING.

&&

GROSS
Local storm report, Jul 11, 5:13 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
07/11/2011  M64 MPH          DUBUQUE            IA   ASOS

&&

GROSS
Local storm report, Jul 11, 5:19 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     PALO                    42.06N 91.80W
07/11/2011                   LINN               IA   TRAINED SPOTTER

            3 FOOT DIAMETER TREE BLOWN DOWN. DELAYED REPORT RELAYED
            BY DES MOINES NWS OFFICE.

&&

12

The radar

The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the first event began at 11:19 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 11, 5:20 AM CST
Where
Jo Daviess County, Apple River
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.500, -90.100

Wind gusts estimated to be 70 mph blew down several large trees and a metal flag pole in Apple River, IL at 620 am CDT July 11. Almost every property in the 400 person town suffered some damage. Information from this report was also attained from a news paper article.

Thunderstorm Wind, Carroll

When
July 11, 5:25 AM CST
Where
Carroll County, 5.3 mi ENE of Marcus
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.170, -90.070

Wind gusts estimated to be 65 mph were observed 7 miles northwest of Mount Carroll, IL at 625 am CDT July 11.

Thunderstorm Wind, Jo Daviess

When
July 11, 5:27 AM CST
Where
Jo Daviess County, 4.62 mi SE of Elmoville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.220, -89.990

Wind gusts estimated to be 65 mph were observed 4 miles west southwest of Loran, IL at 627 am CDT July 11.

Thunderstorm Wind, Jo Daviess

When
July 11, 5:27 AM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.350, -90.010

Wind gusts estimated to be 65 mph blew some storm windows into a home in Stockton, IL at 627 am CDT July 11. Some metal yard furniture was also blown around the yard. This report was relayed by WREX.

Thunderstorm Wind, Jo Daviess

When
July 11, 5:35 AM CST
Where
Jo Daviess County, 0.69 mi N of Nora
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -89.930

Wind gusts estimated to be 70 mph were observed 1 mile east southeast of Nora, IL at 635 am CDT July 11. Electric poles reported knocked over along the Stagecoach Trail east and southeast of Nora.

Thunderstorm Wind, Jo Daviess

When
July 11, 5:35 AM CST
Where
Jo Daviess County, 0.69 mi N of Nora
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -89.930

Wind gusts estimated to be 70 mph blew down a large tree 1 miles east southeast of Nora, IL at 635 am CDT July 11.

Thunderstorm Wind, Whiteside

When
July 11, 5:50 AM CST
Where
Whiteside County, 1.55 mi E of Como
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -89.740

Wind gusts estimated to be 60 mph were observed 3 miles west of Rock Falls, IL around 650 am CDT July 11.

Thunderstorm Wind, Whiteside

When
July 11, 5:53 AM CST
Where
Whiteside County, 0.52 mi E of Rock Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.770, -89.690

Wind gusts estimated to be 50 to 60 mph were observed in Rock Falls, IL at 653 am CDT July 11. This report was relayed by the Rock Falls ESDA.

Thunderstorm Wind, Whiteside

When
July 11, 5:53 AM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -89.690

Wind gusts estimated to be 70 mph were observed in Sterling, IL at 653 am CDT July 11. Reports of trees and large limbs down on power lines in Sterling near the Sinnissippi Park. A number of residents in Whiteside County were left without power in the wake of the storm.

Thunderstorm Wind, Stephenson

When
July 11, 8:00 AM CST
Where
Stephenson County, Freeport
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.280, -89.620

Numerous reports of trees and power lines down across the county. The Stephenson County Highway Department salt storage bin was destroyed during the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330092, 330094, 330095, 330096, 330098, 330099, 330101, 330104, 330105, 338629.